Hormonal Therapy Side Effects Linked to Lower Risk of Recurrence

Sign in to receive recommendations (Learn more)

Hormonal therapy side effects may include hot flashes, night sweats, and joint pain. A study found that when women taking hormonal therapy had these side effects, breast cancer was less likely to come back compared to women on hormonal therapy who didn't have these symptoms.

Tamoxifen and aromatase inhibitors (two types of hormonal therapy medicines) are usually taken for 5 years after surgery (and possibly radiation and chemotherapy) to lower the risk of hormone-receptor-positive early-stage breast cancer coming back in postmenopausal women. Because the hormonal therapy medicines are taken after surgery, they're called adjuvant hormonal therapy.

Tamoxifen works by blocking the effects of estrogen on breast cancer cells. Aromatase inhibitors work by lowering the amount of estrogen in the body. The aromatase inhibitors are:

  • Arimidex (chemical name: anastrozole)
  • Aromasin (chemical name: exemestane)
  • Femara (chemical name: letrozole)

Hot flashes and night sweats -- also known as vasomotor symptoms -- can happen while you're taking either tamoxifen or an aromatase inhibitor. Hot flashes and night sweats happen because of the effects these medicines have on estrogen. These side effects are more likely to happen if you're taking tamoxifen. Joint pain is more common with aromatase inhibitors than with tamoxifen. Doctors aren't exactly sure why aromatase inhibitors can cause joint pain.

In this study, researchers looked at the medical histories of almost 4,000 postmenopausal women who were part of the ATAC (Arimidex, Tamoxifen, Alone or in Combination) study. The women all had been treated for hormone-receptor-positive early-stage breast cancer and then took either tamoxifen or an aromatase inhibitor to lower the risk of the breast cancer coming back. After the women had taken either tamoxifen or an aromatase inhibitor for 3 months, the researchers looked to see whether each woman had new hot flashes, night sweats, or joint pains during the 3 months. The researchers followed the women for about 9 years to see if any of the women had breast cancer come back.

Women who had new hot flashes, night sweats, or joint pain after 3 months of hormonal therapy were less likely to have breast cancer come back than women who didn't have hot flashes, night sweats or joint pain. This was true whether the women took tamoxifen or an aromatase inhibitor.

  • About a third (37.5%) of the women had new hot flashes or night sweats in the 3 months after starting hormonal therapy. During the next 9 years, these women were 16% less likely to have breast cancer come back compared to women who didn't have new hot flashes or night sweats.
  • About a third (31.4%) of the women had new joint pain in the 3 months after starting hormonal therapy. During the next 9 years, these women were 40% less likely to have breast cancer come back compared to women who didn't have new joint pain.

Women who had new joint pain but not new hot flashes or night sweats were less likely to have breast cancer come back than women who had new hot flashes or night sweats but no new joint pain. Women who had new hot flashes and night sweats AND new joint pain were less likely to have breast cancer come back than women who had EITHER new hot flashes or night sweats alone or new joint pain alone.

The researchers aren't sure why having these side effects while taking hormonal therapy is linked to a lower risk of the cancer coming back. Because these side effects can be troubling, doctors should know about this research and explain the link between side effects and a lower risk of cancer coming back to women taking hormonal therapy. Knowing that side effects might indicate a reduced risk of the cancer coming back might help some women stick with treatment despite the side effects.

If you're taking hormonal therapy medicine to reduce the risk of breast cancer coming back, you might have some of the side effects mentioned in this study. If the side effects are a problem, talk to your doctor about managing them or switching medications. Don't let side effects stop you from doing all you can to keep your risk of the cancer coming back as low as it can be.

For more information on why it's so important to stick to your treatment plan, visit the Breastcancer.org Staying on Track with Treatment section.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top